Alert archive / Ohio / Flash Flood Warnings in 2004

Flash Flood Warning 22, NWS Wilmington, OH

June 15, 2004Darke County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jun 15, 2004, 2:20 PM EDT for Darke County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 2:20 PM EDT (18:20 UTC)
Expired
Jun 15, 2004, 5:15 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Darke County, OH

The radar

The Cincinnati radar (KILN), 106 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 151822
FFWILN
OHC037-152115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
220 PM EDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DARKE COUNTY IN OHIO

* UNTIL 515 PM EDT

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER CENTRAL AND 
EASTERN DARKE COUNTY. BETWEEN 2 AND 3 INCHES OF RAIN HAD FALLEN 
SINCE 1 PM...WITH AN ADDITIONAL 2 INCHES EXPECTED THROUGH 4 PM 
TIME.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY
BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD
BE ABANDONED QUICKLY.

LAT...LON 4033 8443 3996 8444 3994 8479 4034 8481

$$
JDR
1 follow-up statement
000 
WGUS71 KILN 151947
FFSILN
OHC037-152030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
344 PM EDT TUE JUN 15 2004

...A FLASH FLOOD WARNING CONTINUES FOR DARKE COUNTY UNTIL 430 PM
EDT...

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  GREENVILLE...
  UNION CITY...
  VERSAILLES...

AT 330 PM EDT...THE DARKE COUNTY SHERIFFS OFFICE REPORTED WATER 
FLOWING OVER NUMEROUS ROADWAYS IN THE COUNTY. WHILE HEAVY RAINFALL 
HAS LESSENED AND MOVED INTO SOUTHERN DARKE COUNTY...THIS HIGH WATER 
WILL TAKE TIME TO RECEDE IN CENTRAL DARKE COUNTY. 

NEVER DRIVE THROUGH A FLOODED ROADWAY...NEVER ATTEMPT TO DRIVE 
THROUGH A FLOODED ROAD OR AROUND HIGH WATER SIGNS. MORE THAN HALF OF 
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT ONLY TAKES BETWEEN ONE 
AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK.

$$

JDR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 10:40 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 15, 10:40 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1040 AM EDT TUE JUN 15 2004

.DISCUSSION...
SURFACE ANALYSIS SHOWS A WEAK FRONTAL BOUNDARY EXTENDING FROM LAKE
ERIE INTO NORTH CENTRAL INDIANA. A FEW SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED ALONG THIS BOUNDARY AND ARE MOVING TOWARDS THE
FORECAST AREA. MEANWHILE AREA OF SCATTERED SHOWERS AND THUNDERSTORMS
IN KENTUCKY AND TENNESSEE IS MOVING NORTHEAST TOWARDS THE REGION.

A GOOD AMOUNT OF HIGH CLOUDS ARE MOVING ACROSS THE AREA BUT BELIEVE
THIS SHOULD NOT HAVE TOO MUCH AFFECT ON TEMPERATURES AND SO STILL
EXPECT READINGS IN THE MID TO UPPER 80S THIS AFTERNOON. THIS HEATING
SHOULD HELP FILL IN CONVECTION MOVING UP FROM THE SOUTH. SOLID
CHANCE PROBABILITIES SEEM REASONABLE. MODELS SHOW RATHER WEAK
CONVERGENCE THIS AFTERNOON ALONG THE BOUNDARY WHICH WOULD SUGGEST
THAT THIS ACTIVITY WILL WEAKEN. BUT STILL NEED TO KEEP LOW CHANCE
POPS GOING THERE.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, Jun 15, 4:07 AM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
407 AM EDT TUE JUN 15 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-160900-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
407 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT WILL TAKE ITS
TIME MOVING THROUGH THE OHIO VALLEY. MOST OF THESE WILL OCCUR IN THE
AFTERNOON HOURS ON WEDNESDAY AND THURSDAY...AND ANY THAT DEVELOP ARE
EXPECTED TO PRODUCE COPIOUS RAINFALL AMOUNTS WHICH COULD RESULT IN
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FRANKS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:15 PM EDTSevere Thunderstorm WarningILNShelby45 min
Jun 15, 2:02 PM EDTSevere Thunderstorm WarningILNDarke43 min
Jun 15, 2:17 PM EDTFlash Flood WarningILNDelaware3 hr
Jun 15, 2:19 PM EDTSevere Thunderstorm WarningILNDelaware41 min
Jun 15, 2:33 PM EDTFlash Flood WarningILNPike117 min
Jun 15, 2:43 PM EDTSevere Thunderstorm WarningILNFranklin47 min
Jun 15, 4:54 PM EDTSevere Thunderstorm WarningILNFayette51 min
Jun 15, 5:06 PM EDTFlash Flood WarningILNDarke114 min

Nearby

Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.